Emotional Disturbance From The Fear of HIV
Sep 4, 1997
Hello. I am a 20 year old student who desperately needs help from you. I have this fear of being infected with HIV. This fear is so great that now I am so stressed that and I cannot concentrate on my studies. I have not participated in any risky activities. I don't do drugs or sex but I cannot stop thinking about other possibilities of transmission, even though the chances are very small. For instance, I've just been to a doctor and I got a jab from him. Now, I am feeling very scared because he might accidentally use an old needle and infect me with HIV. I know this sounds stupid but I just can't get rid of the feeling that there is still a small chance that it could happen and it could happen to me! I also cannot stop thinking about how heart broken my mother would be if I am infected with HIV. Please help me. I am going crazy. I can't see a doctor myself about this because I am just a student I can't afford it. Besides, I'm living away from my parents. Please tell me what to do!
Response from Mr. Shernoff
The first thing for you to focus on is that you have asked for help for what you recognize is a problem that is interfering with your life. Now you can begin to take the necessary steps to solve your dilemma. I am assuming that since you say you are a student who is not living with your parents that you must be attending a college away from home. Surely this college must have an infirmary or health services that is available to students at low or no cost. I urge you to call them and schedule an appointment to have a physical exam that may or may not include the HIV test, depending upon what the doctor you see feels is appropriate. In addition, ask him or her for a referral to a psychotherapist on staff who you can speak with about your fears and concerns. Something deeper is most likely going on for you that is manifesting itself in your fears about becoming infected with HIV. By speaking to a highly trained professional you can uncover what is going on that is causing you to react in this way. Please follow up on these suggestions. I hope the situation improves for you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.